Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 248, NWS Bismarck, ND

July 14, 2005Mercer County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2005, 3:20 AM MDT for Mercer County, North Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2005, 3:20 AM MDT (09:20 UTC)
Expired
Jul 14, 2005, 4:17 AM MDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Mercer County, ND

The radar

The Bismarck radar (KBIS), 104 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2414 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 140920
SVRBIS
NDC057-141015-
/O.NEW.KBIS.SV.W.0248.050714T0920Z-050714T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
320 AM MDT THU JUL 14 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 415 AM MDT

* AT 320 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GOLDEN VALLEY...OR ABOUT 39 MILES NORTHEAST OF DICKINSON...AND
  MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ZAP AROUND 325 AM MDT
  BEULAH AROUND 330 AM MDT
  6 MILES NORTHWEST OF HAZEN AROUND 345 AM MDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO COULD STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4730 10221 4715 10212 4715 10179 4727 10175
      4730 10136 4753 10149 4750 10216

$$

JP MARTIN
3 follow-up statements
000 
WWUS53 KBIS 140936
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
434 AM CDT THU JUL 14 2005

NDC057-141015-
/O.CON.KBIS.SV.W.0248.000000T0000Z-050714T1015Z/
MERCER ND-
334 AM MDT THU JUL 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 AM MDT FOR
MERCER COUNTY...

AT 334 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ZAP...OR ABOUT 50 MILES NORTHEAST OF DICKINSON...MOVING
NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHWEST OF HAZEN BY 345 AM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO 
GROUND LIGHTNING. STAY INSIDE AND AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES WITH 
LITTLE OR NO ADVANCE WARNING.

LAT...LON 4730 10221 4715 10212 4715 10179 4727 10175
      4730 10136 4753 10149 4750 10216

$$

JP MARTIN
000 
WWUS53 KBIS 140959
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
458 AM CDT THU JUL 14 2005

NDC057-141015-
/O.CON.KBIS.SV.W.0248.000000T0000Z-050714T1015Z/
MERCER ND-
358 AM MDT THU JUL 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 AM MDT FOR
MERCER COUNTY...

AT 358 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF 
HAZEN...OR ABOUT 57 MILES SOUTH OF MINOT. THIS STORM WAS MOVING 
NORTHEAST AT 35 MPH. THE STORM WAS RAPIDLY WEAKENING...BUT STILL 
POSED A THREAT.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN MERCER COUNTY UNTIL 415 AM MDT

STAY INSIDE AND AWAY FROM WINDOWS.

LAT...LON 4730 10221 4715 10212 4715 10179 4727 10175
      4730 10136 4753 10149 4750 10216

$$

JP MARTIN
000 
WWUS53 KBIS 141017
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
516 AM CDT THU JUL 14 2005

NDC057-141026-
/O.EXP.KBIS.SV.W.0248.000000T0000Z-050714T1015Z/
MERCER ND-
416 AM MDT THU JUL 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR MERCER COUNTY EXPIRED AT 415
AM MDT...

THE STORM WEAKENED BELOW SEVERE LIMITS AND SO THE WARNING WAS 
ALLOWED TO EXPIRE.

THUNDERSTORMS WILL CONTINUE MOVING THROUGH THE NORTH AND EAST PARTS 
OF MERCER COUNTY UNTIL 500 AM MDT. EXPECT WIND GUSTS TO 35 MPH AND 
BRIEF PEA SIZE HAIL. 

LAT...LON 4730 10221 4715 10212 4715 10179 4727 10175
      4730 10136 4753 10149 4750 10216

$$

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:00 AM MDT, 20 minutes earlier.

Area forecast discussion, Jul 14, 3:00 AM MDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
400 AM CDT THU JUL 14 2005

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT.
MAIN FORECAST CONCERN/HIGHLIGHT WILL BE CONTINUING THUNDERSTORM
POTENTIAL THIS MORNING AND AFTERNOON FROM ONGOING SHOWERS AND
CONVECTION...THEN A CHANCE OF STRONG TO SEVERE STORMS IN THE
EASTERN THIRD OF THE FORECAST AREA TONIGHT...AND ANOTHER CONVECTIVE
THREAT EXPECTED SATURDAY AFTERNOON INTO EARLY SUNDAY MORNING.

CURRENTLY...SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS
WESTERN NORTH DAKOTA...GRADUALLY WEAKENING AS THEY HEAD INTO MORE
STABLE AIR IN THE CENTRAL. EXPECT SHOWERS AND THUNDER TO CONTINUE
MOVING EAST AS THE SURFACE COLD FRONT AND UPPER DYNAMICS CAUSING
THESE STORMS ALSO MOVES EASTWARD. AT THIS MOMENT DO NOT EXPECT THESE
STORMS TO APPROACH SEVERE THRESHOLD AS THEY MOVE INTO CENTRAL
ND...BUT WILL NEED TO MONITOR IN CASE A STRAY SEVERE CELL DEVELOPS.

SURFACE COLD FRONT WILL BE THE FOCUS FOR STRONG TO SEVERE
THUNDERSTORMS IN THE EASTERN THIRD FORECAST AREA LATER THIS
AFTERNOON AND TONIGHT. THERE ARE ALSO STEEP LAPSE RATES...LITTLE
CIN...AND CAPE VALUES APPROACHING 3000 TO 5000 J/KG PRESENT OVER
THIS AREA. MODELS THEN HAVE THE SURFACE COLD FRONT ALMOST STALLING
OVER THE EXTREME SOUTHEAST...SO KEPT IN 20 POPS HERE FOR LATER
TONIGHT FOR ANY LINGERING CONVECTIVE ACTIVITY. HIGH PRESSURE THEN
MOVES INTO THE STATE FOR FRIDAY CLEARING SKIES.

A STRONG SHORTWAVE MOVES INTO THE PACIFIC NORTHWEST BY SATURDAY
MORNING AND QUICKLY MOVES EAST OVER CENTRAL MT BY SAT NIGHT. IN
RESPONSE...A SURFACE LOW DEVELOPS OVER EASTERN MT SATURDAY MORNING
AND AFTERNOON...EVENTUALLY STRENGTHENING AND MOVING OVER WESTERN ND
BY SAT EVENING. STRONG SOUTHERLY WINDS WILL HELP HIGH TEMPERATURE
CLIMB WELL INTO THE 90S DURING THE AFTERNOON. AS THE SURFACE LOW
MOVES EAST OVER ND...THE ASSOCIATED COLD FRONT WILL BE THE FOCUS FOR
ANOTHER ROUND OF STRONG TO SEVERE STORMS LASTING INTO EARLY SUNDAY
MORNING.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...MID LEVEL LOW AND ASSOCIATED
TROUGH IS SLOW TO PULL OUT OF THE AREA WITH LINGERING THUNDERSTORM
THREAT EAST INTO MONDAY. THIS IS CONSISTENT WITH GOING FORECAST AND
PREVIOUS MODEL GUIDANCE. FOLLOWING THAT THE MID LEVEL FLOW BECOMES
LESS AMPLIFIED LEADING TO SEVERAL DAYS OF SEASONAL TEMPERATURES
...HIGHS AROUND 80. THE NEXT SYSTEM SKIRTS THE NORTH WEDNESDAY WITH
MOST (POSSIBLY ALL) OF THE DEEP MOIST CONVECTION NORTH OF THE
INTERNATIONAL BORDER.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NH/JPM
Hazardous weather outlook, Jul 13, 3:33 AM MDT, 23 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
433 AM CDT WED JUL 13 2005

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-140932-
ADAMS-BILLINGS-BOWMAN-BURKE-DIVIDE-DUNN-GOLDEN VALLEY-HETTINGER-
MCKENZIE-MOUNTRAIL-SLOPE-STARK-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...DICKINSON...CROSBY...BOWMAN...
WATFORD CITY...STANLEY...MOTT...MEDORA...HETTINGER AND BEACH
433 AM CDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

VERY WARM TEMPERATURES AROUND 100 DEGREES ARE EXPECTED IN WESTERN
NORTH DAKOTA THIS AFTERNOON. PERSONS DOING OUTDOOR ACTIVITIES SHOULD
TAKE EXTRA PRECAUTIONS TO AVOID HEAT RELATED ILLNESS.  THERE IS ALSO
A CHANCE OF THUNDERSTORMS LATER TONIGHT IN NORTHWEST NORTH DAKOTA.
SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. SOME OF
THESE STORMS MAY BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HEINERT
NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-140932-
BOTTINEAU-BURLEIGH-DICKEY-EMMONS-FOSTER-GRANT-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCLEAN-MERCER-MORTON-OLIVER-PIERCE-RENVILLE-ROLETTE-
SHERIDAN-SIOUX-STUTSMAN-WARD-WELLS-
INCLUDING THE CITIES OF...MINOT...JAMESTOWN...BOTTINEAU...BISMARCK...
MANDAN...WASHBURN...RUGBY...LINTON...HARVEY...ELLENDALE...
CARRINGTON...BEULAH...BELCOURT AND ASHLEY
433 AM CDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND
EVENING. THERE IS ANOTHER CHANCE OF THUNDERSTORMS SATURDAY AND
SUNDAY. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HEINERT

In the hours before

Local storm report, Jul 13, 9:38 PM MDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1038 PM CDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     WILLISTON               48.16N 103.63W
07/13/2005  66 MPH           WILLIAMS           ND   ASOS

&&

SWICHE
Local storm report, Jul 13, 10:46 PM MDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1146 PM CDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     CROSBY                  48.91N 103.29W
07/13/2005                   DIVIDE             ND   LAW ENFORCEMENT

            ROOF BLOWN OFF SHED. ONE FOOT DIAMETER LIMBS KNOCKED OFF
            TREES.

&&

SWICHE
Local storm report, Jul 13, 11:00 PM MDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1200 AM CDT THU JUL 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND GST     CROSBY                  48.91N 103.29W
07/13/2005  61 MPH           DIVIDE             ND   MESONET

&&

SWICHE
Special weather statement, Jul 13, 11:16 PM MDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1216 AM CDT THU JUL 14 2005

NDZ001-002-009-010-017-140546-
BURKE-DIVIDE-MCKENZIE-MOUNTRAIL-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...CROSBY...
WATFORD CITY AND STANLEY
1216 AM CDT THU JUL 14 2005

THE SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE.
THUNDERSTORMS CONTINUE TO MOVE THROUGH NORTHWEST AND WESTERN NORTH
DAKOTA. SOME OF THESE STORMS MAY STILL BE STRONG TO SEVERE WITH
BRIEF HEAVY RAIN...SMALL HAIL...AND GUSTY DAMAGING WINDS. STAY TUNED
TO LOCAL MEDIA FOR FURTHER UPDATES.

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 9:04 PM MDTSevere Thunderstorm WarningBISWilliams56 min
Jul 13, 9:37 PM MDTSevere Thunderstorm WarningBISDivide53 min
Jul 13, 9:40 PM MDTSevere Thunderstorm WarningBISMcKenzie65 min
Jul 13, 10:10 PM MDTSevere Thunderstorm WarningBISBurke50 min
Jul 13, 10:20 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams55 min
Jul 13, 10:44 PM MDTSevere Thunderstorm WarningBISMcKenzie61 min
Jul 13, 11:21 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley54 min
Jul 14, 4:30 PM MDTSevere Thunderstorm WarningBISFoster, Stutsman61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.